Hawaii, 2013

High Wind in Hawaii, April 13 to 14, 2013

April 13 to 14, 2013 · NWS HFO · 1 event in 1 county or zone

West wind gusts exceeded 60 mph over the Big Island summits. No serious injuries or property damage were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

West wind gusts exceeded 60 mph over the Big Island summits. No serious injuries or property damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Apr 13, 12:37 PM HST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 13, 12:37 PM HST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR SEVERE TSTORM WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
1237 PM HST SAT APR 13 2013

.UPDATE...
THE SEVERE TSTORM WATCH HAS BEEN EXPANDED EASTWARD TO OAHU. ONGOING
CONVECTION IN THE KAUAI CHANNEL CONTINUES TO MARCH EASTWARD. THESE
STORMS ARE BEGINNING TO EFFECT OAHU AND WILL CONTINUE THROUGH THIS
AFTERNOON. THE WATCH REMAINS UNCHANGED FOR KAUAI.

&&

.SYNOPSIS...
CHANCES OF THUNDERSTORMS AND LOCALLY HEAVY RAIN WILL CONTINUE OVER
THE WESTERN ISLANDS TODAY AND TONIGHT AS A COLD FRONT MOVES IN FROM
THE WEST. CHANCES OF SHOWERY CLOUDY WEATHER WILL PERSIST OVER KAUAI
AND OAHU INTO EARLY NEXT WEEK NEAR THE STALLED COLD FRONT. LIGHT TO
MODERATE TRADE WINDS ARE SET TO RETURN WEDNESDAY THROUGH THE
REMAINDER OF THE COMING WEEK.

&&

.DISCUSSION...
STRONG DEEP LAYERED LOW PRESSURE IS POSITIONED NW OF HAWAII THIS
MORNING. THE ATTENDANT SURFACE COLD FRONT IS JUST OUTSIDE THE KAUAI
COASTAL WATERS AND WILL REMAIN THE FOCUS FOR TSTORMS AND HEAVY RAIN
FOR KAUAI/NIIHAU OVER THE NEXT SEVERAL HOURS. SOME STORMS MAY BE
SEVERE SO A SEVERE TSTORM WATCH HAS BEEN ISSUED FOR KAUAI AND
ADJACENT WATERS THROUGH 2 PM TODAY. THE THREAT WILL SPREAD E TO
OAHU LATER THIS AFTERNOON AND EVENING BUT THE POSSIBILITIES OF
SEVERE TSTORMS WILL HAVE DIMINISHED. THE FLASH FLOOD WATCH REMAINS
IN EFFECT THROUGH TONIGHT FOR NIIHAU KAUAI AND OAHU. CONDITIONS
ALOFT SUPPORTING THE FLASH FLOOD/TSTORM THREAT WILL WEAKEN TOMORROW
HOWEVER RAINY WEATHER WILL CONTINUE FOR THE WESTERN ISLANDS ALONG
THE STALLED FRONTAL BOUNDARY. BREAKS IN THE CLOUDS ALLOWING FOR
AREAS OF BETTER INSOLATION MAY STILL PRODUCE HEAVY DOWNPOURS SUN
AFTERNOON. THE WIND ADVISORY FOR THE BIG ISLAND SUMMITS EXPIRES AT
NOON BUT MAY NEED AN EXTENSION AS GUSTY W WINDS OVER 30 MPH MAY
PERSIST.

LIGHT SE FLOW COUPLED WITH LINGERING MOISTURE ALONG THE DECAYING
FRONT WILL SUSTAIN HIGH RAINFALL CHANCES FOR THE WESTERN ISLANDS
MON-TUE. DIURNAL TENDENCIES MAY PROVIDE THE FORCING NECESSARY FOR
BRIEF HEAVY LEEWARD DOWNPOURS EACH AFTERNOON. REMNANT MOISTURE
SHOULD BEGIN TO LIFT OUT TUE NIGHT-WED AS ENPAC HIGH PRESSURE
STRENGTHENS SIGNALING THE RETURN OF LEAST NOMINAL TRADE FLOW LOCALLY
WED. GUIDANCE REMAINS IN FAIR AGREEMENT SYNOPTICALLY SUGGESTING AT
LEAST LIGHT-MODERATE TRADES MID WEEK...POSSIBLY PERSISTING INTO THE
FOLLOWING WEEKEND. LONGER TERM CERTAINTY REMAINS LOW.

&&

.AVIATION...
FRONT WEST OF KAUAI PRODUCING THUNDERSTORMS OVER COASTAL WATERS WEST
OF KAUAI THIS MORNING. SOME THUNDERSTORMS COULD BE SEVERE THROUGH
EARLY AFTERNOON...AND SIGMET NOVEMBER SERIES IS IN PLACE NEAR KAUAI.
THERE IS ENOUGH LOW CLOUD TO WARRANT MTN OBSC ON KAUAI AT THIS
TIME...AND AS THE FRONT SLOWLY ADVANCES EASTWARD TODAY...EXPECT MTN
OBSC TO REMAIN IN PLACE DUE TO MVFR CIGS AND LOWERED VIS IN SHRA.
ONLY ISOL MVFR CIGS ELSEWHERE THIS MORNING IN A S TO SE LOW LVL
FLOW. AIRMET TANGO ALSO IN PLACE FOR ICING IN LYR 115-170 AROUND
KAUAI TODAY. OAHU COULD SEE MTN OBSC AND ICING LATER TODAY INTO
TONIGHT AS THE FRONT MOVES EASTWARD.

&&

.MARINE...
STRONG-SEVERE TSTORMS CONTINUE OVER THE KAUAI COASTAL WATERS AND
ADJACENT WESTERN OFFSHORE ZONE. FREQUENT LIGHTNING...SMALL HAIL AND
GUSTY WINDS ARE LIKELY. BRIEF HIGHER SEAS AND REDUCED VISIBILITY
WILL ALSO ACCOMPANY THE STRONGEST STORMS. THIS THREAT WILL GRADUALLY
MOVE E TOWARDS OAHU WATERS INTO TONIGHT. MARINE WEATHER STATEMENTS
ARE POSTED HIGHLIGHTING THIS THREAT THROUGH NOON...BUT MAY BE
EXTENDED.

SMALL WNW SWELL WILL PRODUCE MODEST SURF ALONG EXPOSED BEACHES THIS
WEEKEND. ANOTHER SLIGHTLY LARGER SWELL WILL ARRIVE FOR THE SECOND
HALF OF NEXT WEEK. NO SMALL CRAFT ADVISORIES ARE EXPECTED IN THE
NEAR TERM.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 6 AM HST SUNDAY FOR KAUAI NIIHAU AND
OAHU.

WIND ADVISORY BIG ISLAND SUMMITS UNTIL 6 PM HST THIS EVENING.

&&

UPDATE...DEJESUS
PUBLIC/MARINE...DEJESUS
AVIATION...WROE
PREVIOUS...HUI/HOUSTON

In the hours before

Special weather statement, Apr 13, 9:42 AM HST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
942 AM HST SAT APR 13 2013

HIZ002>004-132045-
KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
942 AM HST SAT APR 13 2013

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS KAUAI FROM THE
WEST BY 945 AM HST NEAR BARKING SANDS AND MOVE SLOWLY EASTWARD
THROUGH 1045 AM. STRONG AND GUSTY WINDS AROUND 40 MPH AND FREQUENT
LIGHTNING WILL ACCOMPANY THE LINE.

WROE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Big Island Summit

When
April 13, 2:09 PM HST to April 14, 6:29 PM HST
Where
Big Island Summit forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2013Every state in 2013This day in weather historyWarnings in Hawaii, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460751.